Missouri, 2014

Flash Flooding and Flood in Missouri, April 1 to 3, 2014

April 1 to 3, 2014 · NWS SGF · 67 events in 24 counties and zones

An active and stormy weather pattern led to multiple rounds of severe weather and heavy rainfall across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$65,000
Events
67

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An active and stormy weather pattern led to multiple rounds of severe weather and heavy rainfall across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 1, 10:55 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 1, 10:55 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 AM CDT Tue Apr 1 2014

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT TUE APR 1 2014

A cold front was in the process of moving southeast across
south-central Missouri during the predawn period. This front will
fold over and come to a screeching halt across northern Arkansas
this morning as height falls begin to overspread the central
Rockies. This front will then slowly return north as a warm front
today with front expected to be somewhere in a Joplin to Buffalo to
Rolla corridor by late this afternoon. Short range models indicate
some isolated to scattered shower/thunderstorm potential along the
returning front as a low level jet impinges from the south. We went
on the warm side with temperatures today...especially south of the
front with highs pushing 70 degrees across far southern Missouri.

That front will then continue its northward progress overnight as a
deep trough overspreads the Continental Divide. As this happens, a
low level jet stream will re-focus and strengthen across the
southern Plains. Confidence is high that an area of showers and
thunderstorms will develop across eastern Kansas. The southern
extent of this activity will be highly dependent on the position
of the warm front...but current indications are that the southern
extent of this activity may clip western portions of the Highway
54 corridor. MUCAPEs in the 1000-1500 J/kg range and effective
deep layer shear around 30 knots will support a low-end severe
hail threat. Temperatures tonight will not fall off all that much
south of that warm front. We again went on the warm side of
guidance for lows.

.LONG TERM...(Wednesday through Monday)
Issued at 327 AM CDT TUE APR 1 2014

From Wednesday onward...the forecast will become highly dependent on
smaller scale features which are difficult to resolve at this point.
Thus, there is high bust potential for both precipitation chances
and temperatures. With that being said, our first concern for
Wednesday will be what becomes of the overnight cluster of showers
and thunderstorms. Looking at wind fields (Corfidi vectors), the
main cluster should generally track east and may continue to clip
portions of central Missouri. Some models do want to break some
morning elevated convection out further south across the eastern
Ozarks as the low level jet veers and we see a brief period of
isentropic upglide/850 mb theta-e advection push across the Highway
65 corridor.

Meanwhile, the overall synoptic regime will support an increasingly
favorable setup for an elevated mixed layer spreading over the
Ozarks. This alone would argue for the atmosphere becoming capped to
surface based convection on Wednesday. Interestingly, the NAM and
even a few global models are hinting at weak short wave energy
pushing northeast out of northern Texas and potential serving as a
triggering mechanism. At this time, this looks like a long shot. We
will also have to watch for surface based convection developing
along the front from northeastern Kansas back down into south-
central Kansas Wednesday afternoon. Some of this could move off
the front and clip portions of extreme southeastern Kansas and
west-central Missouri Wednesday evening. Probably the more
favorable scenario will be the development of additional
nocturnal convection Wednesday night as a low level jet again
develops and veers into our general vicinity. Confidence on where
this convection may develop remains low and will be highly
dependent on low level jet placement and orientation. If the NAM
is correct, portions of extreme southeastern Kansas and west-
central Missouri (and points north) will see this activity. If the
global models are correct, much of the area will see showers and
thunderstorms later Wednesday night.

At this time, it appears that our best shot at strong/severe storms
will be on Thursday/Thursday evening. A cold front will likely
overtake the dry line as strong upper level energy begins to pivot
across the Plains Thursday morning. The general model consensus is
also to track a surface low from northeastern Oklahoma into northern
Missouri. This would argue for an initially slower progression of
the front across the area for much of Thursday. This would open
the door for supercell potential. As that upper level energy then
continues to pivot, that would support an accelerating front and
perhaps a transition to a QLCS as we get into late Thursday
afternoon and Thursday evening. Deep layer and low level shear would
also be on the increase by that time...perhaps supporting an
increased severe storm threat.

This system will then move out of the region later Thursday night
with cooler temperatures overspreading the area. Global models then
indicate more upper level energy traversing the region early next
week. Moisture availability does not look all that great, thus we
have kept PoPs at or below 30 percent.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1151 AM CDT TUE APR 1 2014

Surface front will begin to lift north as a warm front and through
the CWA with winds veering to the east, southeast and eventually
south by Wednesday morning. Thunderstorms will be possible along
and north of the warm front, mainly late tonight which will mostly
be north of the TAF sites although will throw in prob 30 group for
JLN/SGF. Lower ceilings will move in south of the warm front with
MVFR and eventually IFR conditions expected overnight into
Wednesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Lindenberg
Hazardous weather outlook, Apr 1, 12:27 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT TUE APR 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
127 PM CDT TUE APR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
  ALONG A LINE AND PUSH NORTH AND AFFECT LOCATIONS GENERALLY ALONG
  AND NORTH OF THE INTERSTATE 44 CORRIDOR THIS AFTERNOON INTO
  EARLY THIS EVENING. THE MAIN THREAT FROM ANY STORMS WILL BE
  SCATTERED LIGHTNING STRIKES AND SMALL HAIL. THIS ACTIVITY IS
  EXPECTED TO PUSH NORTH AND OUT OF THE AREA EARLY THIS EVENING.

  A CLUSTER OF SHOWERS AND THUNDERSTORMS IS THEN EXPECTED TO
  DEVELOP ACROSS EASTERN KANSAS LATE TONIGHT. THIS ACTIVITY IS
  THEN EXPECTED TO SHIFT EAST INTO PORTIONS OF EXTREME
  SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI. A FEW OF THESE
  STORMS MAY CONTAIN HAIL UP TO THE SIZE OF QUARTERS... GENERALLY
  ALONG AND NORTH OF A NEOSHO TO VICHY MISSOURI LINE LATE TONIGHT.
  FREQUENT LIGHTNING STRIKES CAN ALSO BE EXPECTED WITH THIS
  THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS AND THUNDERSTORMS MAY THEN PERSIST INTO WEDNESDAY
  MORNING ACROSS CENTRAL MISSOURI. THE MAIN THREAT FROM THESE
  STORMS WILL BE HAIL TO THE SIZE OF QUARTERS...FREQUENT
  LIGHTNING...AND BRIEF HEAVY RAINFALL.

  ADDITIONAL THUNDERSTORM ACTIVITY MAY THEN DEVELOP FROM
  WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING FROM
  NORTHEASTERN KANSAS INTO SOUTH CENTRAL KANSAS. THERE IS
  THE POTENTIAL FOR A FEW OF THESE STORMS TO TRACK INTO
  EXTREME SOUTHEASTERN KANSAS AND FAR WEST CENTRAL MISSOURI
  WEDNESDAY EVENING. IF THIS OCCURS...HAIL TO THE SIZE OF
  HALF DOLLARS...WIND GUSTS TO 60 MPH...AND FREQUENT
  LIGHTNING WILL ALL BE POSSIBLE.

  INDICATIONS ARE THAT ANOTHER CLUSTER OF THUNDERSTORMS MAY
  THEN DEVELOP ACROSS AT LEAST PORTIONS OF THE OUTLOOK AREA
  FROM LATER WEDNESDAY EVENING INTO WEDNESDAY NIGHT. AT THIS
  TIME...THERE REMAINS HIGH UNCERTAINTY AS TO WHERE THIS
  CLUSTER OF THUNDERSTORMS WILL DEVELOP AND TRACK. LOCATIONS
  THAT ARE IMPACTED BY THIS THUNDERSTORM ACTIVITY WILL SEE A
  RISK FOR HAIL UP TO THE SIZE OF QUARTERS...FREQUENT
  LIGHTNING...AND LOCALLY HEAVY RAINFALL.

  A LOW PRESSURE SYSTEM WILL THEN TRACK FROM NORTHERN
  OKLAHOMA INTO NORTHERN OR CENTRAL MISSOURI ON THURSDAY.
  THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE DAY ON
  THURSDAY ALONG A COLD FRONT TRAILING FROM THIS LOW.
  INSTABILITY AND WIND SHEAR WILL SUPPORT AN ELEVATED THREAT
  FOR SEVERE STORMS ACROSS MOST OF THE OUTLOOK AREA. THE
  THREAT FOR SEVERE STORMS WILL THEN END FROM WEST TO EAST
  FROM LATER THURSDAY INTO THURSDAY EVENING AS THE COLD
  FRONT SWEEPS EAST ACROSS THE REGION.

  IN ADDITION TO THE THREAT FOR STRONG TO SEVERE STORMS
  INTO THURSDAY...SOUTHERLY NON THUNDERSTORM WIND GUSTS
  AROUND 30 MPH CAN ALSO BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Apr 1, 12:55 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT TUE APR 1 2014

MOZ088-093-094-011930-
JASPER MO-NEWTON MO-LAWRENCE MO-
155 PM CDT TUE APR 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...NORTHERN
LAWRENCE AND SOUTHEASTERN JASPER COUNTIES UNTIL 230 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF REEDS...OR 9 MILES SOUTHEAST
OF CARTHAGE...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.

THIS STORM WILL BE NEAR...
  REEDS AND SARCOXIE BY 200 PM CDT.
  LA RUSSELL AND 6 MILES SOUTHEAST OF AVILLA BY 205 PM CDT.
  STOTTS CITY AND 6 MILES SOUTHEAST OF RED OAK BY 215 PM CDT.
  MILLER AND 6 MILES NORTHWEST OF MOUNT VERNON BY 225 PM CDT.

INTERSTATE 44 BETWEEN MILE MARKERS 18 AND 53 WILL ALSO BE IMPACTED BY
THIS STORM.

PEOPLE IN NORTHEASTERN NEWTON...NORTHERN LAWRENCE AND SOUTHEASTERN
JASPER COUNTIES...INCLUDING SARCOXIE AND MILLER...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3696 9425 3712 9434 3729 9391 3728 9375
      3713 9367
TIME...MOT...LOC 1855Z 247DEG 35KT 3708 9419

LINDENBERG

The radar

The Springfield radar (KSGF), 66 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

45 hail, 12 thunderstorm wind, 6 flash flood, 2 funnel cloud, 1 flood, 1 heavy rain. Local standard time, as filed.

Hail, Jasper

When
April 1, 1:06 PM CST
Where
Jasper County, Sarcoxie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.070, -94.120

Missouri Highway Patrol reported quarter sized hail along I-44 at mile marker 28.

Hail, Laclede

When
April 2, 6:38 AM CST
Where
Laclede County, 3.52 mi SE of Bennett Spgs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.690, -92.830

A picture from social media showed hail up to the size of quarters near the Dallas and Laclede County line.

Flash Flood, Morgan

When
April 3, 4:32 AM CST to 6:32 AM CST
Where
Morgan County, 2.82 mi S of Marvin to 2.57 mi S of Marvin
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.380, -92.780

Water was flowing over Highway W at Hollow Drive. About 1 foot of gravel was over the roadway because of the flowing water.

Flash Flood, Morgan

When
April 3, 7:15 AM CST to 9:15 AM CST
Where
Morgan County, 1.1 mi E of Florence to 1.29 mi ESE of Florence
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.577, -92.960

Highway BB at Gabriel Creek was closed due to high water.

Hail, Polk

When
April 3, 7:20 AM CST
Where
Polk County, 2.76 mi N of Dunnegan
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.740, -93.580

Hail, Christian

When
April 3, 7:45 AM CST
Where
Christian County, 1.77 mi SW of Spokane
Measured
1.25 in hail
Reported by
Public
Coordinates
36.850, -93.320

Hail, Barry

When
April 3, 8:42 AM CST
Where
Barry County, Cassville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.680, -93.870

Hail, Barry

When
April 3, 9:00 AM CST
Where
Barry County, 0.89 mi NW of Jenkins
Measured
0.75 in hail
Reported by
Public
Coordinates
36.780, -93.690

Hail, Stone

When
April 3, 9:15 AM CST
Where
Stone County, 2.32 mi ESE of Elsey
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.840, -93.510

Hail, Christian

When
April 3, 9:29 AM CST
Where
Christian County, Highlandville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.930, -93.280

Hail, Christian

When
April 3, 9:33 AM CST
Where
Christian County, 2.31 mi WSW of Christian Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.920, -93.210

Hail, Taney

When
April 3, 9:57 AM CST
Where
Taney County, 1.8 mi ESE of Ridgedale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.510, -93.220

Hail, Dade

When
April 3, 10:00 AM CST
Where
Dade County, 3.57 mi WNW of Hulstan
Measured
0.75 in hail
Reported by
Public
Coordinates
37.470, -93.810

Hail, Dade

When
April 3, 10:15 AM CST
Where
Dade County, 2.3 mi WNW of Bona
Measured
1 in hail
Reported by
Public
Coordinates
37.560, -93.720

Hail, Douglas

When
April 3, 10:15 AM CST
Where
Douglas County, 1.66 mi W of Rome
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.830, -92.810

Hail, Douglas

When
April 3, 10:33 AM CST
Where
Douglas County, 3.54 mi SE of Smallett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.810, -92.680

Hail, Dallas

When
April 3, 10:40 AM CST
Where
Dallas County, 0.88 mi SE of Buffalo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.640, -93.090

Hail, Christian

When
April 3, 10:45 AM CST
Where
Christian County, 1.77 mi SW of Spokane
Measured
1.25 in hail
Reported by
Public
Coordinates
36.850, -93.320

Hail, Laclede

When
April 3, 10:57 AM CST
Where
Laclede County, 1.29 mi ESE of Bennett Spgs
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
37.720, -92.850

Hail, Polk

When
April 3, 11:00 AM CST
Where
Polk County, 2.76 mi N of Dunnegan
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.740, -93.580

Flood, Morgan

When
April 3, 11:00 AM CST to 2:00 PM CST
Where
Morgan County, 2.98 mi NNE of Gravois Mills to 2.87 mi NNE of Gravois Mills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.362, -92.805

Seals Road was flooded due to high water from Coffee Creek.

Hail, Polk

When
April 3, 11:13 AM CST
Where
Polk County, 1.29 mi WSW of Flemington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.790, -93.540

Thunderstorm Wind, Texas

When
April 3, 11:15 AM CST
Where
Texas County, 0.55 mi E of Licking to 0.7 mi E of Licking
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.500, -91.860

A trampoline was lofted into trees and damaged. The report was obtained via social media.

Hail, Hickory

When
April 3, 11:30 AM CST
Where
Hickory County, 2.29 mi WSW of Pittsburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.820, -93.340

Hail, Polk

When
April 3, 11:35 AM CST
Where
Polk County, 0.88 mi NE of Violet
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -93.320

Thunderstorm Wind, Shannon

When
April 3, 11:45 AM CST
Where
Shannon County, 0.69 mi S of Timber to 0.5 mi SSE of Timber
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.360, -91.430

A picture of minor damage was received via social media showing fencing blown down and minor damage to a barn and an outbuilding with the roof peeled off. A few large tree branches were also blown down.

Hail, Pulaski

When
April 3, 11:50 AM CST
Where
Pulaski County, Waynesville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.830, -92.200

Hail, Phelps

When
April 3, 11:51 AM CST
Where
Phelps County, 1.38 mi S of Dillon
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -91.720

Hail, Phelps

When
April 3, 11:54 AM CST
Where
Phelps County, Rolla
Measured
1.75 in hail
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
37.950, -91.770

Golf ball hail was mixed with smaller hail. Some minor damage to cars and roofs occurred.

Hail, Lawrence

When
April 3, 12:00 PM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.100, -93.820

Hail, Polk

When
April 3, 12:00 PM CST
Where
Polk County, 1.38 mi N of Rondo
Measured
0.88 in hail
Reported by
Public
Coordinates
37.790, -93.470

Flash Flood, Phelps

When
April 3, 12:30 PM CST to 2:30 PM CST
Where
Phelps County, 2.61 mi S of Dillon to 2.6 mi S of Dillon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.933, -91.727

Several roads were reported closed around the county due to flooring.

Hail, Hickory

When
April 3, 12:50 PM CST
Where
Hickory County, 3.01 mi NW of Cross Timbers
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -93.270

Hail, Benton

When
April 3, 1:00 PM CST
Where
Benton County, 1.38 mi S of Cole Camp
Measured
1.75 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
38.450, -93.200

Golf ball size hail fell in mainly rural areas near Cole Camp. Only minor damage occurred.

Heavy Rain, Phelps

When
April 3, 1:40 PM CST to 3:40 PM CST
Where
Phelps County, Rolla
Reported by
CoCoRaHS
Coordinates
37.950, -91.770

Storm total rainfall of 2.70 inches was measured.

Hail, Vernon

When
April 3, 1:51 PM CST
Where
Vernon County, 1.76 mi NE of Nassau Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
37.840, -94.280

Hail, Jasper

When
April 3, 2:23 PM CST
Where
Jasper County, 0.88 mi SE of Asbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -94.610

Thunderstorm Wind, St. Clair

When
April 3, 2:31 PM CST
Where
St. Clair County, 0.29 mi ESE of Roscoe to 0.54 mi E of Roscoe
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.968, -93.815

Several large tree limbs were down on the road.

Hail, Jasper

When
April 3, 2:38 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
0.75 in hail
Reported by
Public
Coordinates
37.080, -94.510

Hail, St. Clair

When
April 3, 2:50 PM CST
Where
St. Clair County, Osceola
Measured
0.88 in hail
Reported by
Public
Coordinates
38.050, -93.700

Hail, Benton

When
April 3, 3:10 PM CST
Where
Benton County, 4.18 mi S of Edmonson
Measured
1.75 in hail
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
38.260, -93.230

Hail was reported at the end of Highway MM at Doc's Retreat by the Lake. Minor damage to roofs and a few cars was reported.

Hail, Benton

When
April 3, 3:22 PM CST
Where
Benton County, 4.4 mi SE of Fristoe
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.070, -93.230

Hail fell in mainly rural areas. No damage was reported.

Thunderstorm Wind, Benton

When
April 3, 3:22 PM CST
Where
Benton County, 2.34 mi SSW of Mora to 2.08 mi SSW of Mora
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
38.490, -93.240

High winds and dime sized hail was reported by the observer.

Hail, St. Clair

When
April 3, 3:29 PM CST
Where
St. Clair County, 0.69 mi S of Lowry City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.140, -93.730

Thunderstorm Wind, Hickory

When
April 3, 3:29 PM CST
Where
Hickory County, 1.38 mi N of Cross Timbers to 1.6 mi NNE of Cross Timbers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.050, -93.230

Large tree limbs from 1-2 feet in diameter were reported down.

Hail, Hickory

When
April 3, 3:30 PM CST
Where
Hickory County, 0.69 mi N of Cross Timbers
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.040, -93.230

Golf ball hail fell in mainly rural portions of the county. No damage was reported.

Hail, Camden

When
April 3, 3:46 PM CST
Where
Camden County, 6.09 mi WNW of Osage Iron Works
Measured
1.25 in hail
Reported by
Public
Coordinates
38.220, -93.070

Thunderstorm Wind, Camden

When
April 3, 3:50 PM CST
Where
Camden County, Sunrise Beach to 0.5 mi ENE of Sunrise Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.180, -92.780

The public estimated 60 mph wind gusts and reported minor tree damage to cedar trees. Other limbs were blown down from larger trees.

Funnel Cloud, Morgan

When
April 3, 3:54 PM CST
Where
Morgan County, 4.87 mi S of Gravois Mills Arpt
Reported by
Law Enforcement
Coordinates
38.200, -92.830

Hail, St. Clair

When
April 3, 4:00 PM CST
Where
St. Clair County, 0.69 mi S of Lowry City
Measured
1.75 in hail
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
38.140, -93.730

Hail covered the ground with the largest hail the size of golf balls. No significant damage was reported other than some minor damage to a few cars.

Funnel Cloud, Miller

When
April 3, 4:06 PM CST
Where
Miller County, 2.27 mi SW of Bagnell
Reported by
Trained Spotter
Coordinates
38.203, -92.625

A funnel was observed near Bagnell Dam.

Thunderstorm Wind, Miller

When
April 3, 4:30 PM CST
Where
Miller County, 0.54 mi E of Tuscumbia to 1.53 mi WNW of Marys Home
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.230, -92.460

Scattered trees were reported down across portions of the county.

Hail, Greene

When
April 3, 5:11 PM CST
Where
Greene County, 2.35 mi SSW of Springfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.170, -93.320

Thunderstorm Wind, Miller

When
April 3, 5:15 PM CST
Where
Miller County, 1.76 mi SE of Ulman to 2.49 mi ESE of Ulman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.150, -92.430

Several trees were reported down in the Van Cleve area.

Thunderstorm Wind, Maries

When
April 3, 5:15 PM CST
Where
Maries County, 3.88 mi SSE of Van Cleve to 4 mi SE of Van Cleve
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.183, -92.131

A large tree was down across Highway 133 just south of the Van Cleve area.

Thunderstorm Wind, Maries

When
April 3, 5:15 PM CST
Where
Maries County, 0.54 mi E of Van Cleve
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.230, -92.160

A large tree was blown down across Highway 133 just south of the Van Cleve area.

Thunderstorm Wind, Barry

When
April 3, 5:20 PM CST
Where
Barry County, 1.31 mi WNW of Eagle Rock to 1.34 mi NNW of Eagle Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
36.560, -93.770

Shingles were reported blown of a roof.

Hail, Greene

When
April 3, 5:40 PM CST
Where
Greene County, 3.38 mi ENE of Battlefield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.130, -93.320

Hail, Greene

When
April 3, 5:40 PM CST
Where
Greene County, 3.03 mi NW of Wildwood Estates
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.150, -93.290

Thunderstorm Wind, Greene

When
April 3, 5:48 PM CST
Where
Greene County, 1.49 mi SSE of Wildwood Estates to 1.36 mi SE of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.100, -93.240

A large tree was downed by high winds off of Evans Road south of Lake Springfield. The report was relayed via social media.

Hail, Stone

When
April 3, 5:55 PM CST
Where
Stone County, 2.35 mi NNW of Notch
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.700, -93.370

Hail, Pulaski

When
April 3, 6:31 PM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
37.710, -92.160

Flash Flood, Morgan

When
April 3, 7:00 PM CST to 9:00 PM CST
Where
Morgan County, 1.53 mi SSE of Versailles to 1.6 mi SSE of Versailles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.411, -92.816

Several low water crossing were flooded across the county.

Flash Flood, St. Clair

When
April 3, 7:00 PM CST to 9:00 PM CST
Where
St. Clair County, 2.28 mi SE of Ohio to 2.45 mi SE of Ohio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.147, -93.820

The low water crossing at Highway A and Highway E was flooded and impassable.

Hail, Phelps

When
April 3, 7:01 PM CST
Where
Phelps County, Rolla
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.950, -91.770

Hail, Phelps

When
April 3, 7:05 PM CST
Where
Phelps County, Northwye
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.970, -91.770

Flash Flood, Pulaski

When
April 3, 8:00 PM CST to 10:00 PM CST
Where
Pulaski County, 0.63 mi SW of Waynesville to 0.81 mi SSW of Waynesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.823, -92.207

Mitchel Creek overflowed with 2 feet of water over Dyer Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498864, 498863, 501508, 501511, 499532, 501526, 499491, 499492, 499493, 499494, 499495, 499496, 499497, 499498, 499499, 499500, 499501, 499502, 499503, 499531, 501521, 499504, 499538, 499505, 499506, 499546, 499507, 499508, 499509, 499510, 499511, 501515, 499512, 499513, 501528, 499514, 499515, 499539, 499516, 499517, and more.